Tornadoes · United States · Indiana · 2016
EF2 tornado, Crawfordsville to Linnsburg, Indiana, August 24, 2016
From Crawfordsville to Linnsburg, this EF2 tornado ran 5.4 miles across Montgomery County on August 24, 2016, touching down at 2:38 PM EDT and reaching 125 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- August 24, 2016
- Touchdown
- 2:38 PM EDT (18:38 UTC)
- Lifted
- 2:48 PM EDT (18:48 UTC)
- On the ground
- 10 minutes
- Path length
- 5.4 miles (8.6 km)
- Path width
- 125 yards (114 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- County
- Montgomery County
- Touchdown point
- 40.002, -86.874
- Lift-off point
- 40.001, -86.772
- Record number
- 1608241238-01
The damage survey
8 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 122 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Multiple supercell thunderstorms produced a total of 7 tornadoes across central Indiana on August 24th. Significant damage occurred in Kokomo, where 20 people suffered injuries. There were no fatalities from this event. The 7 tornadoes ratings were: 1 EF-3, 1 EF-2, 2 EF-1s and 3 EF-0s.||Four additional tornadoes were reported in northern Indiana.
This EF-2 tornado, with maximum wind speeds of 120 mph, largely tracked over open country. Major damage to homes and barns occurred near Linnsburg. Numerous trees damaged. Emergency responders reported 30 homes with damage as a result of this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS IND issued a tornado warning for this county at 18:37 UTC, 1 minute before the tornado touched down, in force until 19:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:34 UTC | 19:15 UTC | Severe Thunderstorm Warning | IND |
| 18:37 UTC | 19:00 UTC | Tornado Warning | IND |
| 21:06 UTC | 00:54 UTC | Tornado Watch | IND |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 16:20 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Aug 24, 2:20 PM EDT, 18 minutes earlier.
Area forecast discussion, Aug 24, 2:20 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 220 PM EDT WED AUG 24 2016 .UPDATE... The LONG TERM Section has been updated below. && .SYNOPSIS... Issued at 325 AM EDT Wed Aug 24 2016 A closed upper low will continue its track across southern Saskatchewan and Manitoba, while a surface low and associated cold front enter the Mississippi Valley. These features will be the leading contributors to weather across Central Indiana through the end of the week. First though, a weak wave ahead of the aforementioned surface low will track across Wisconsin today, triggering the first round of showers and thunderstorms across Central Indiana early this morning. Further enhancement will be provided as a cold front tracks across the forecast area tomorrow, resulting in showers and thunderstorms into Friday morning. After that, a brief lull in activity will commence on Friday afternoon through Saturday morning. But, another upper trough will push into the Upper Midwest late Saturday, bringing yet another round of showers and thunderstorms to Central Indiana into next week. && .NEAR TERM /Rest of Today/... Issued at 944 AM EDT Wed Aug 24 2016 Area of showers and thunderstorms across Illinois continues to evolve with northern areas weakening and the storms over central Illinois strengthening. Have upped PoPs to likely this morning across the far northwest to account for the stronger convection in central Illinois. Later today evolution of the convection is a bit murkier as the storms move into less favorable air initially but with instability increasing again during the afternoon. Short term hi res models are still playing catch-up with current storms so confidence in their solutions is low. Thus left afternoon forecast alone and will modify when trends become clearer. Lowered high temperatures a bit northwest given better chances for convection this morning. Otherwise left them alone for now. Previous discussion follows... The main focus of the near term period will be shower and thunderstorm chances as a shortwave enters Wisconsin. Current radar mosaic is showing some sporadic showers and isolated thunderstorms upstream across Iowa and Illinois. This activity should start filtering into western portions of the forecast area around daybreak, spreading eastward throughout the morning. Thunderstorm chances will increase by late morning/early afternoon with best forcing across the northwestern quadrant of the forecast area due to enhancement from both 300 and 850 mb jets. As a result, most of the area is under a Marginal risk for severe weather. High temperatures will soar into the mid to upper 80s, further enhancing instability across the area this afternoon. Generally stuck close to a model blend for today's highs. && .SHORT TERM /Tonight through Friday Night/... Issued at 325 AM EDT Wed Aug 24 2016 Thunderstorm potential will become further enhanced across the northwestern counties tonight and tomorrow morning as low level jet increases just ahead of approaching cold front. As a result, will go with likely pops across the northern counties for tonight. Meanwhile, SPC keeps the northern half of Central Indiana under a Marginal risk for severe weather once again for Thursday as aforementioned cold front passes through the area providing forcing. Showers and thunderstorms will linger across the southern counties into Friday morning, but the remainder of Central Indiana will be dry by then as high pressure strengthens at the surface across the Midwest. Temps through the period will climb into the upper 80s/low 90s tomorrow with decent warm advection ahead of cold front. However, temps will take a dip on Friday in the wake of the cold front, falling back into the low to mid 80s. Meanwhile, overnight lows will generally be in the 60s and 70s. && .LONG TERM /Saturday Night through Wednesday/... Issued at 218 PM EDT Wed Aug 24 2016 The blended forecast from the Regional initialization can be used with moderate confidence. The models generally agree in depicting a short wave trough moving across the Great Lakes early in the period with a frontal boundary gradually sinking south across our area Monday and Tuesday. Prior to the fronts arrival in warm and unstable air with upper troughing aiding in lift...expect the potential for scattered convection. Once the front moves in and across the area Monday the storm threat will be slightly higher. As that front settles south of our area heights remain high and with humidity still lingering...day time heating may still trigger some isolated storms. By Wednesday another upper trough approaching from the west will return a slightly higher storm threat and slightly higher coverage as well. With relatively high heights this will be a relatively warm period with lows in the upper 60s or lower 70s...similar to guidance...while highs generally reach mid 80s to around 90. Once the front moves through these readings will only drop a category with lows into the low/mid 60s and highs mid 80s. Dewpoints will only be slight drier. && .AVIATION /Discussion for 241800z TAFs/... Issued at 1257 PM EDT Wed Aug 24 2016 Winds this afternoon above 10 knots gusting to 20 knots from south to southwest but drop off before sunset. Thunderstorm threat is most likely for KLAF through 241900Z. Remaining TAF sites much more questionable for thunder. Air does continue to destabilize and potential does exist for current line of storms KVPZ to KCMI to develop further south of KCMI and thus affect KHUF, KIND and KBMG. Rapid Refresh model suggests potential as well so will carry a VCTS threat for these sites this afternoon. Short wave causing current convection over IL and IN will exit with its rain threat by 250000z. Some models continue a threat this evening but probabilities are too low to carry even as a mention in TAFs. Some light fog near daybreak Thursday especially at KLAF where rain has occurred. Next rain threat is with cold front but that occurs after 252100Z. && .IND Watches/Warnings/Advisories... NONE. && SYNOPSIS...TDUD NEAR TERM...TDUD/50 SHORT TERM...TDUD LONG TERM....TUCEK AVIATION...TUCEK
Hazardous weather outlook, Aug 24, 2:10 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 PM EDT WED AUG 24 2016 INZ021-028>031-035>049-051>057-060>065-067>072-251815- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 210 PM EDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: STRONG TO SEVERE THUNDERSTORMS. HAZARDS: LIGHTNING...DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY DOWNPOURS. TIMING: THIS AFTERNOON AND EVENING. DISCUSSION: A WARM FRONT WILL DESTABILIZE THE ENVIRONMENT AS AN UPPER WAVE AND LOW LEVEL JET ENTER THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: THERE ARE CHANCES FOR THUNDERSTORMS THROUGH FRIDAY MORNING...AND THEN AGAIN FROM SATURDAY ON. THURSDAY ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. DISCUSSION: A COLD FRONT WILL TRACK ACROSS CENTRAL INDIANA ON THURSDAY AND WILL BRING THUNDERSTORM CHANCES TO THE AREA THROUGH FRIDAY MORNING. MORE STORM CHANCES ARE POSSIBLE FOR LATE WEEKEND AND EARLY NEXT WEEK AS ANOTHER UPPER TROUGH MOVES INTO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE SEVERE STORM RISK FOR TODAY AND TOMORROW SHOULD THE THREAT INCREASE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Special weather statement, Aug 24, 2:16 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
216 PM EDT WED AUG 24 2016
INZ029-030-035>037-241900-
FOUNTAIN IN-CLINTON IN-MONTGOMERY IN-BOONE IN-TIPPECANOE IN-
216 PM EDT WED AUG 24 2016
...SPECIAL WEATHER STATEMENT...
AT 215 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF VEEDERSBURG...OR 10 MILES WEST OF
CRAWFORDSVILLE...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. STORM IS ALSO EXHIBITING SOME ROTATION. REPORT ANY
ROTATION AND OR FUNNEL CLOUDS OBSERVED.
LOCATIONS IMPACTED INCLUDE...
CRAWFORDSVILLE...THORNTOWN...WAYNETOWN...DARLINGTON...LINDEN...
COLFAX...NEW MARKET...CLARKS HILL...HILLSBORO...ADVANCE...NEW ROSS...
NEW RICHMOND...WINGATE...NEWTOWN...MELLOTT...WALLACE AND ALAMO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN INDIANAPOLIS.
&&
LAT...LON 4034 8659 3997 8656 3995 8715 3995 8720
4020 8724
TIME...MOT...LOC 1815Z 255DEG 31KT 4008 8710
MRD/DTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
6.6 hours before the tornado, 152 km from the path. August 24, 2016.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -64 J/kg
- Surface CAPE
- 503 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.0
- 0-3 km lapse rate
- 4.9 K/km
Lincoln, IL (KILX), 00:00Z
5.4 hours after it, 152 km from the path. August 25, 2016.
- Mixed-layer CAPE
- 1614 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 3027 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.1
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Crawfordsville (CFJ), 9 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 16:55 UTC | 78.26 | 77.18 | 180° 7 kt | 1018.3 | ||
| 17:15 UTC | 80 | 78 | 190° 8 kt | 1017.6 | ||
| 17:35 UTC | 80.78 | 77.18 | 190° 7 kt | 14 | 1016.9 | VCTS |
| 17:55 UTC | 80.6 | 76 | 190° 11 kt | 16 | 1016.6 | VCTS |
| 18:15 UTC | 78.8 | 75.56 | 180° 10 kt | 18 | 1015.9 | VCTS |
| 18:35 UTC | 78.26 | 75.56 | 250° 16 kt | 24 | 1016.9 | +TSRA |
| 19:15 UTC | 73.76 | 73.76 | 0° 0 kt | 1016.9 | -VCTSRA | |
| 19:35 UTC | 78.44 | 78.44 | 230° 3 kt | 1016.9 | VCTS | |
| 19:55 UTC | 81.32 | 80.78 | 230° 7 kt | 1016.6 | ||
| 20:15 UTC | 81.14 | 79.34 | 220° 10 kt | 15 | 1016.3 | |
| 20:35 UTC | 82.4 | 78.26 | 220° 9 kt | 15 | 1015.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 57 km away, was scanning. The volume nearest the touchdown began at 18:41 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:55 UTC | TORNADO | 3 Sse Crawfordsville | Montgomery, IN | SHERIFF REPORTS CALLS OF DAMAGE AND TORNADO BEING SPOTTED BY THE PUBLIC. LOCATION APPROXIMATE. |
| 18:59 UTC | TORNADO | 3 Nw New Ross | Montgomery, IN | STATE POLICE OBSERVED TORNADO NORTHWEST OF NEW ROSS MOVING EAST. |
| 19:48 UTC | FUNNEL CLOUD | Brownsburg | Hendricks, IN | |
| 19:48 UTC | HAIL 1 | 4 Nw Indianapolis | Marion, IN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of August 24, 2016
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 24 | 3:20 PM EDT | EF3 | Howard, IN | 8.6 | 300 | 20 | $10 million | |
| August 24 | 4:18 PM EDT | EF0 | Marion, IN | 0.4 | 100 | $15,000 | ||
| August 24 | 4:59 PM EDT | EF0 | Wells, IN | 0.0 | 20 | |||
| August 24 | 5:27 PM EDT | EF3 | Allen, IN | 5.2 | 500 | |||
| August 24 | 5:40 PM EDT | EF1 | Carroll, IN | 17.1 | 100 | $57,000 | ||
| August 24 | 5:49 PM EDT | EF1 | Adams, IN | 7.6 | 50 | |||
| August 24 | 5:53 PM EDT | EF2 | Paulding, OH | 4.4 | 250 | |||
| August 24 | 6:13 PM EDT | EF0 | Miami, IN | 0.1 | 20 | |||
| August 24 | 6:28 PM EDT | EF2 | Defiance, OH | 2.6 | 400 | |||
| August 24 | 6:30 PM EDT | EF1 | Van Wert, OH | 5.5 | 75 | |||
| August 24 | 6:41 PM EDT | EF0 | Van Wert, OH | 1.5 | 25 | |||
| August 24 | 6:48 PM EDT | EF1 | Henry, OH | 2.8 | 150 | |||
| August 24 | 6:51 PM EDT | EF0 | Van Wert, OH | 4.7 | 40 | |||
| August 24 | 6:58 PM EDT | EF0 | Howard, IN | 0.7 | 75 | $10,000 | ||
| August 24 | 7:00 PM EDT | EF1 | Howard, IN | 1.5 | 50 | $20,000 | ||
| August 24 | 7:04 PM EDT | EF0 | Van Wert, OH | 2.5 | 20 | |||
| August 24 | 7:16 PM EDT | EF0 | Howard, IN | 3.0 | 75 | $16,000 | ||
| August 24 | 7:19 PM EDT | EF0 | Henry, OH | 0.0 | 20 | |||
| August 24 | 7:26 PM EDT | EF0 | Putnam, OH | 1.2 | 25 | |||
| August 24 | 7:48 PM EDT | EF0 | Putnam, OH | 0.6 | 15 | |||
| August 24 | 9:06 PM EDT | EF0 | Wood, OH | 0.0 | 20 | $35,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.